Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 47, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 11, 2019, 9:33 PM CDT for 8 counties in Kansas. It was in force for 5 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2019, 9:33 PM CDT (02:33 UTC)
- Expired
- Aug 12, 2019, 2:30 AM CDT
- In force
- 5 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Decatur County, KS, Gove County, KS, Graham County, KS, Logan County, KS, Norton County, KS, Sheridan County, KS, Thomas County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 10:50 PM CDT | FLOOD | Colby, KS | PUBLIC REPORT VIA FACEBOOK OF PONDING OCCURRING ON STREETS. |
| Aug 11, 11:04 PM CDT | FLOOD | Norton, KS | REPORT VIA FACEBOOK OF MINOR FLOODING BY THE POOL. WATER GOES HALFWAY UP THE CURB. |
| Aug 12, 12:00 AM CDT | HEAVY RAIN 2.56 | Brewster, KS | CORRECTS PREVIOUS HEAVY RAIN REPORT FROM BREWSTER. MESONET STATION DW7850 BREWSTER. |
| Aug 12, 12:00 AM CDT | HEAVY RAIN 12.56 | Brewster, KS | MESONET STATION DW7850 BREWSTER. |
| Aug 12, 12:10 AM CDT | HEAVY RAIN 0.58 | 2 Ene Colby, KS | MESONET STATION AT273 COLBY. |
| Aug 12, 12:10 AM CDT | HEAVY RAIN 2.35 | Colby, KS | MESONET STATION AP863 COLBY. |
| Aug 12, 12:14 AM CDT | HEAVY RAIN 1.7 | Oakley, KS | MESONET STATION KOKLY OAKLEY. |
| Aug 12, 12:15 AM CDT | HEAVY RAIN 2.3 | Grinnell, KS | MESONET STATION KGGHS GRINNELL. |
| Aug 12, 2:17 AM CDT | HEAVY RAIN 2 | Rexford, KS | VIA FACEBOOK. TOTAL RAINFALL OVER THE PREVIOUS 12 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1820 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2475 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.6
The text
As transmitted.
022
WGUS53 KGLD 120233
FFWGLD
KSC039-063-065-109-137-179-193-199-120730-
/O.NEW.KGLD.FF.W.0047.190812T0233Z-190812T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
833 PM MDT Sun Aug 11 2019
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Wallace County in west central Kansas...
Thomas County in northwestern Kansas...
Norton County in northwestern Kansas...
Logan County in west central Kansas...
Sheridan County in northwestern Kansas...
Decatur County in northwestern Kansas...
Gove County in west central Kansas...
Graham County in northwestern Kansas...
* Until 130 AM MDT/230 AM CDT/.
* At 830 PM MDT/930 PM CDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Colby, Norton, Oakley, Oberlin, Hill City, Hoxie and Quinter.
Thunderstorms are just moving into the warned area. Rainfall amounts
of 3 inches per hour are expected with total amounts of 3 to 6
inches possible. These storms that moved through the Goodland area
have produced rainfall of almost 3 inches in less than an hour.
This includes Interstate 70 in Kansas between mile markers 36 and
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3913 10015 3870 10016 3870 10191 3910 10182
3914 10139 3955 10139 3957 10074 3999 10074
4000 9962 3913 9961
$$
Buller1 follow-up statement
160
WGUS73 KGLD 120724
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
124 AM MDT Mon Aug 12 2019
KSC039-063-065-109-137-179-193-199-120732-
/O.EXP.KGLD.FF.W.0047.000000T0000Z-190812T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wallace KS-Thomas KS-Norton KS-Logan KS-Sheridan KS-Decatur KS-
Gove KS-Graham KS-
124 AM MDT Mon Aug 12 2019
...THE FLASH FLOOD WARNING FOR WALLACE...THOMAS...NORTON...LOGAN...
SHERIDAN...DECATUR...GOVE AND GRAHAM COUNTIES WILL EXPIRE AT 130 AM
MDT/230 AM CDT/...
Heavy rain has ended and flooding is no longer expected to pose a
threat. As a result, the Flash Flood Warning will be allowed to
expire at 130 AM MDT, 230 AM CDT. Please continue to heed any
remaining road closures.
LAT...LON 3913 10015 3870 10016 3870 10191 3910 10182
3914 10139 3955 10139 3957 10074 3999 10074
4000 9962 3913 9961
$$
VincentWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 7:09 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 11, 7:09 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
609 PM MDT Sun Aug 11 2019
.SHORT TERM...(This evening through Monday)
Issued at 208 PM MDT Sun Aug 11 2019
An active afternoon and evening is expected across the Tri State
area. A strong shortwave trough, especially for this time of year,
will move out of the central Rockies and across the area tonight.
The upper ridge has receded just enough south to allow this wave
to eject over the area. At the surface, a stalled boundary is
evident on radar and satellite imagery, snaking across southern
Yuma County, Colorado, then east and southeast across northwest
Kansas. There are two areas of concern for thunderstorms. First,
discrete cells may develop near and south of the boundary
described above, as indicated by latest runs of the HRRR. These
cells will be in an environment characterized by 40-60 kts of
deep layer shear and surface based instability of 4000-5000 j/kg.
Those parameters alone are more than sufficient to support
supercells, and with a boundary in the mix may see a few tornadoes
from this discrete activity. Second, and primary, concern will be
the complex of thunderstorms moving out of northeast Colorado
early this evening and across areas near the Kansas/Nebraska
border. Simulated reflectivity suggests bowing structures and
wind gusts may approach 80 mph or greater. This activity may also
produce heavy rainfall of 1 to 3 inches, with locally higher
amounts possible. Activity should finally move out to the east
shortly after 06z.
Tuesday will see a break from the thunderstorms. Models show a
zonal flow aloft with only a very weak possible embedded wave.
There is weak to moderate instability forecast in the eastern six
counties, McCook to Gove, so cannot rule out an isolated storm
popping up with surface heating, but chances are low. High
temperatures will be in the upper 80s and lows Tuesday night in
the 60s.
.LONG TERM...(Tuesday through Sunday)
Issued at 213 PM MDT Sun Aug 11 2019
Synopsis... Showers and thunderstorms will be possible at the
beginning of the forecast period from Tuesday afternoon through
Wednesday afternoon. An isolated severe thunderstorm will be
possible Tuesday afternoon and evening, possibly lasting into the
overnight hours. Otherwise, mostly clear conditions are expected
Thursday through Sunday. High temperatures will increase from the
mid to upper 80s Tuesday afternoon to the low to mid 90s Thursday
afternoon and lasting through the weekend. Low temperatures will
jump up as well from the upper 50s to the 60s later this coming
week.
Discussion... An upper-level longwave trough will progress eastward
across the Northern Plains Tuesday through Wednesday which could
provide some increased chances for showers and thunderstorms to
develop. There will also be ample deep-layer wind shear on order of
30 to 40 kts as well as CAPE on the order of 1500 to 2500 J/kg while
that trough will be providing upper-level support for ascent. Given
this, strong to severe thunderstorms are not out of the picture
Tuesday afternoon through late Tuesday evening. Some lingering
showers and thunderstorms will be possible into the evening hours
Wednesday as the upper-level trough slowly exits stage right, but
severe weather is not currently expected Wednesday.
By Thursday, the upper-level ridge present over the southern United
States will strengthen and push the upper-level jet farther north so
that there is decreased upper-level support for precipitation
later next week. No precipitation is expected Thursday morning
through Sunday afternoon. A strengthening upper-level trough over
the western United States could progress eastward and provide some
increased chances for showers and thunderstorms Sunday afternoon
and evening, but forecaster confidence remains low with this
system so far out.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 539 PM MDT Sun Aug 11 2019
An area of strong to severe thunderstorms will be moving across
the central high plains region this evening. MCK and GLD will be
VFR through the majority of the 00Z TAF period with a potential
for conditions to drop to IFR if stronger storms with heavy
rainfall moves directly over either of those terminals between
01Z-07Z. Very gusty winds are also possible with stronger storms.
After 07Z, expect storms to be mainly out of the area with VFR
conditions continuing.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Monday for
KSZ001>004-013>016-027>029.
CO...Flash Flood Watch until 6 AM MDT Monday for COZ090-091.
NE...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Monday for
NEZ079>081.
&&
SHORT TERM...024
LONG TERM...NEWMAN
AVIATION...LOCKHARTHazardous weather outlook, Aug 11, 3:08 PM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 208 PM MDT Sun Aug 11 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 208 PM MDT Sun Aug 11 2019 /308 PM CDT Sun Aug 11 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Flash Flood Watch is in effect until sunrise Monday morning for areas along and north of Interstate 70. Severe thunderstorms capable of producing wind gusts up to 80 mph and hail up to golf ball size will be possible late this afternoon and evening, primarily north of Interstate 70 between 5 pm and 11 pm MDT. In addition, a few thunderstorms may develop ahead of the main complex between mid afternoon and early evening. These storms may produce a tornado or two. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There is a marginal risk for severe thunderstorms across the entire area Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 11, 9:12 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM TSTM WND GST 1 NE GOODLAND 39.37N 101.69W
08/11/2019 M64 MPH SHERMAN KS ASOS
&&Local storm report, Aug 11, 9:14 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
814 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD SAINT FRANCIS 39.77N 101.80W
08/11/2019 CHEYENNE KS PUBLIC
DELAYED REPORT VIA FACEBOOK. WATER COVERING
STREET AND SIDEWALK.
&&Local storm report, Aug 11, 9:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
823 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TORNADO 2 SSW BEARDSLEY 39.78N 101.25W
08/11/2019 RAWLINS KS STORM CHASER
TORNADO LASTED TWO MINUTES ROUGHLY A HALF
MILE SOUTH OF HWY 36, OR 2.5 MILES SOUTH OF
BEARDSLEY.
&&Local storm report, Aug 11, 9:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
824 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 1 NNE GOODLAND 39.36N 101.71W
08/11/2019 E60 MPH SHERMAN KS NWS EMPLOYEE
&&Local storm report, Aug 11, 9:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
831 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD GOODLAND 39.35N 101.71W
08/11/2019 SHERMAN KS NWS EMPLOYEE
NWS EMPLOYEE REPORTED 1 FOOT OF RUNNING
WATER AT THE INTERSECTION OF 6TH AND CLARK.
&&Local storm report, Aug 11, 9:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD GOODLAND 39.35N 101.72W
08/11/2019 SHERMAN KS NWS EMPLOYEE
NWS EMPLOYEE REPORTED 4-6 INCHES OF RAIN ON
THE ROAD AND WATER ABOUT HALFWAY UP A
DRIVEWAY.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:04 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 41 min |
| Aug 11, 7:40 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 65 min |
| Aug 11, 7:43 PM CDT | Tornado Warning | GLD | Cheyenne, Rawlins | 28 min |
| Aug 11, 7:44 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Aug 11, 8:21 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 54 min |
| Aug 11, 8:32 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 43 min |
| Aug 11, 8:40 PM CDT | Flash Flood Warning | GLD | Cheyenne, Rawlins, Sherman, Wallace | 4 hr |
| Aug 11, 9:10 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 65 min |
| Aug 11, 9:15 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Rawlins, Sheridan, Sherman, Thomas and 1 more | 60 min |
| Aug 11, 10:00 PM CDT | River Flood Warning | GLD | Rawlins | 4 days |
| Aug 11, 10:00 PM CDT | River Flood Warning | GLD | Decatur | 3 days |
| Aug 11, 10:03 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Norton, Sheridan | 87 min |
| Aug 11, 10:17 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Logan, Rawlins, Sheridan, Thomas | 43 min |
| Aug 11, 10:51 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 39 min |
| Aug 11, 10:55 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Logan, Norton, Rawlins, Sheridan and 1 more | 65 min |
| Aug 11, 11:29 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 76 min |
| Aug 12, 12:14 PM CDT | Areal Flood Warning | GLD | Rawlins | 12 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.